Iowa, 2007

Damaging Winds in Iowa, July 18, 2007

July 18, 2007 · NWS OAX · 5 events in 4 counties and zones

Outflow from convection north of the region earlier in the day helped to push a cold front across eastern Nebraska and western Iowa during the late evening and early morning hours of July 18th and 19th. A complex of severe thunderstorms along this boundary pushed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Outflow from convection north of the region earlier in the day helped to push a cold front across eastern Nebraska and western Iowa during the late evening and early morning hours of July 18th and 19th. A complex of severe thunderstorms along this boundary pushed across the region. The storms produced areas of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 18, 1:10 PM CST, 9 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 1:10 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
210 PM CDT WED JUL 18 2007

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD MEAN RIDGE FM NRN NM INTO NRN
OK. UPPR LVL TROF WAS PUSHING INTO THE WRN US ASSOCIATED WITH 50 M
H5 HEIGHT FALLS AT KMFR. DOWNSTRM RIDGE AXIS EXNTDD N THRU THE
ROCKIES WITH A NUMBER OF WEAK SHRTWV TROUGHS TOPPING THE RIDGE IN
ERN MT/WY. AT H7 ELEVATED MIXED LAYER EXTNDD FM CO INTO NEB...BUT
SOME CAA WAS NOTED OVR SE MT INTO SD ASSOCIATED WITH THE MT
SHRTWV. 18Z SFC ANLYS INDCD NRLY STNRY BNDRY FM NE IA WWD INTO NRN
NEB TO LO PRES NR KLBF. REGION RADAR INDCS DVLPG TSRA COMPLEX OVR
ERN SD AT 18Z.

FORECAST...MAIN FORECAST DIFFICULTY EVOLVES ARND CONVECTION
TONIGHT AND ON THURSDAY. SFC FNT IS EXPECTED TO RMN IN PLACE AS
WE GET INTO THE EVNG HOURS AS LO PRES CONTS TO DVLP OVR W-CNTRL
NEB. SHRTWV SEEN IN THE WATER VAPOR AND ON THE MRNG UPPR AIR ANLYS
IS EXPECTED TO CONT TO DIVE INTO WRN SD AND NRN NEB BY 00Z. THIS
SHLD INITIATE TSRA THIS AFTN OVR WRN SD NR CURRENT POSITION OF THE
INVERTED TROF WHICH EXTNDS N FM THE SFC LO. THESE CELLS SHLD TRACK
TO THE SE ALONG THE BOUNDARY THRU THE LATE AFTN INTO THE EVENING
HOURS. THERE ARE SEVERAL OTHER POSSIBLE AVENUES FOR CONVECTION FOR
OUR CWA FOR THIS EVNG/TNGHT. FIRST IS WE SEE SOME BACK- BUILDING
OF DVLPNG ERN SD COMPLEX INTO OUR NE ZONES LATER THIS AFTN AND
INTO THE EVNG HOURS. FLOW ALONG THE FRONT IS NEARLY UNIDIRECTIONAL
AND THUS BACK-BUILDING INTO THE CAP IS A POSSIBILITY AS WE CONT TO
HEAT UP. OTHERWISE...PURE CONVERGENCE ALONG THE BOUNDARY IN NRN NEB
MAY ALSO INITIATE A FEW CELLS THIS EVNG. FINALLY...SOME TSRA MAY
DVLP LATE THIS AFTN IN DEEPLY MIXED REGION OF THE HIGH PLAINS THAT
MAY TRACK NEWD TO NR THE BOUNDARY AND MOV INTO OUR NW.
EITHER...WAY LARGE SCALE FORCING SEEN IN THE H5 TO H3 DIV Q...AND
400 TO 600 MB DIFF VORT ADVEC IS EXPECTED TO TRACK THRU SRN SD
THIS EVNG AND THRU WRN IA BY 12Z THURS. THIS SHLD ALLOW FOR
INCREASING CHANCES FOR CONVECTION THRU THE EVNG HOURS. AS
CONVECTION DVLPS OR MOVES INTO OUR FA...CAPE VALUES OF 3000-4000
J/KG AND DEEP LAYER SHEAR OF 30-40 KT SHLD ALLOW FOR THUNDERSTORM
ORGANIZATION. GIVEN THE DEEP-LAYER WIND VECTOR ALNG THE BOUNDARY
AND THE VEERING OF THE LO LVL JET THIS EVNG...A FORWARD
PROPAGATING MCS SEEMS LIKELY TO MOVE ACRS OUR NRN FA WHILE THE FNT
SLOWLY SAGS S THRU THE EVNG. ALSO...WITH SEVERAL DIFFERENT
POSSIBLE MECHANISMS FOR CONVECTION...WLD NOT BE SURPRISED TO SEE
MORE THAN ONE PERIOD OF CONVECTION OVERNIGHT. HAVE KEEP THE LIKELY
POPS OVR THE NE AND ERN FA OVERNIGHT WITH THE LEAST CHANCE IN THE
SW WHERE CAP IS EXPECTED TO BE THE STRONGEST. GFS SEEMS TO SUFFER
FM CONVECTIVE FEEDBACK TONIGHT AND THUS IS MUCH SLOWER IN MOVING
THE FNT THRU ON THURS AND HAVE GONE WITH A QUICKLY NAM SOLUTION.
SHLD SEE THE CHCS FOR STORMS END IN THE NORTH AND BE CONFINED TO
JUST THE FAR S THRU THE AFTN. HAVE ALSO LOWERED THE GOING HIGHS
AND LOWS THRU SAT WITH COOL HIGH PRESSURE BUILDING IN.

EXTENDED...WARM-UP EXPECTED TO GET STARTED BY SUN WITH THE UPPR
LVL RIDGE BUILDING EWD ONCE AGAIN. THIS SHLD LEAD TO GENERALLY DRY
WEATHER THRU THE EXTENDED. ONLY REAL SHOT OF PRECIP SHLD BE ANY
DEEP TROPICAL MOISTURE MOVING IN SOUTH OF THE UPPR LVL RIDGE /OVR
THE SRN FA/ LEADING TO A FEW ISOL AFTN SHRA BUT THIS POINT WL KEEP
THINGS DRY. OTHERWISE...WITH H85 TMPS RETURNING TO THE 20S...SHLD
SEE TMPS BACK INTO THE 90S FOR NEXT WEEK.

&&

.AVIATION...

SATELLITE SHOWS WEAK SHORT WAVE OVER NW SD IN NW UPPER FLOW. IT
SHOULD SERVE TO ENHANCE CONVECTION ALONG FRONT NEAR THE NEB-SD
BORDER AND PUSH THE BOUNDARY SE ACROSS NEB AND IA TONIGHT. LOW LEVEL
MOISTURE IN PLACE WITH SURFACE DPS AROUND 70. WIDESPREAD CONVECTION
APPEARS LIKELY THROUGHOUT EASTERN NEB AND WESTERN IA THIS EVENING
AND OVERNIGHT. LOW LEVEL MOISTURE...NE SURFACE GRADIENT AND FRONT
LOCATION ALONG KS-NEB BORDER WILL LIKELY YIELD MVFR CEILINGS THU
MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

BOUSTEAD/SCHURR
Hazardous weather outlook, Jul 18, 4:30 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT WED JUL 18 2007

IAZ043-055-056-NEZ011-012-015>018-030>034-042>045-191230-
MONONA-HARRISON-SHELBY-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
530 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND TONIGHT NORTH OF
A LINE FROM COLUMBUS TO BLAIR TO HARLAN IOWA. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN HAZARDS...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT...ESPECIALLY ACROSS EXTREME NORTHEAST
NEBRASKA.

STORMS ARE EXPECTED TO DEVELOP ALONG A FRONTAL BOUNDARY OVER
NORTHEAST NEBRASKA EARLY THIS EVENING AND CONTINUE ALONG THE FRONT
AS IT MOVES SOUTH TONIGHT. ALSO...A THUNDERSTORM COMPLEX OVER
SOUTHWESTERN SOUTH DAKOTA IS EXPECTED TO ROLL SOUTHEAST TONIGHT
AND PROVIDE AN ADDITIONAL THREAT OF STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING...ESPECIALLY
ACROSS FAR NORTHEAST NEBRASKA.

IAZ069-079-080-090-091-NEZ050>053-065>068-090>093-191230-
POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-BUTLER-SAUNDERS-
DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
530 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT OVER EAST CENTRAL
NEBRASKA AND SOUTHWEST IOWA. STORMS ARE EXPECTED TO FORM NEAR THE
SOUTH DAKOTA BORDER THIS EVENING AND SPREAD SOUTH AND EAST
TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER THREATS THROUGH LATE TONIGHT.

THUNDERSTORM ACTIVITY MAY LINGER INTO EARLY AFTERNOON THURSDAY OVER
SOUTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

NEZ078-088-089-191230-
SALINE-JEFFERSON-GAGE-
530 PM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS
GAGE...JEFFERSON AND SALINE COUNTIES. STORMS ARE NOT EXPECTED TO
BE SEVERE.

THUNDERSTORM ACTIVITY MAY LINGER INTO EARLY AFTERNOON THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TONIGHT.

GRIFFIS

In the hours before

Local storm report, Jul 18, 9:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     WAYNE                   42.24N 97.02W
07/18/2007  E60 MPH          WAYNE              NE   TRAINED SPOTTER

            TREE BRANCHES ALSO BLOWN DOWN.

&&

DEWALD

The radar

The Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 04:15 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
July 18, 10:15 PM CST
Where
Monona County, Soldier
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -95.780

Thunderstorm winds estimated at around 60 mph by a trained spotter downed tree limbs 2 to 3 inches in diameter across scattered locations around town.

Thunderstorm Wind, Monona

When
July 18, 11:10 PM CST
Where
Monona County, Moorhead
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.930, -95.870

Thunderstorm winds estimated at 60 mph downed some small tree limbs in town.

Thunderstorm Wind, Harrison

When
July 18, 11:18 PM CST
Where
Harrison County, Missouri Vly
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.570, -95.900

Thunderstorm wind gusts estimated at over 60 mph blew down numerous tree limbs across town causing a power outage over around 1/3 of the town.

Thunderstorm Wind, Shelby

When
July 18, 11:35 PM CST
Where
Shelby County, Harlan
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.650, -95.330

Thunderstorm winds estimated at around 60 mph downed a few small trees and some 3 to 4 inch in diameter tree limbs across town.

Thunderstorm Wind, Pottawattamie

When
July 18, 11:52 PM CST
Where
Pottawattamie County, Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.320, -95.400

Thunderstorm wind gusts estimated at 60 mph blew down a few trees in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36382, 36387, 36383, 36384, 36386.